Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 32, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 22, 2007, 3:04 PM CDT for Hughes County, Hyde County, Lyman County, South Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2007, 3:04 PM CDT (20:04 UTC)
- Expired
- May 22, 2007, 3:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Hughes County, SD, Hyde County, SD, Lyman County, SD
The radar
The Aberdeen radar (KABR), 164 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 3:25 PM CDT | HAIL 0.88 | 1 W Stephan, SD | NICKEL SIZE HAIL COVERING HWY 34 1 MILE WEST OF STEPHAN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:25 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 729 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 668 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 222004 SVRABR SDC065-069-085-222045- /O.NEW.KABR.SV.W.0032.070522T2004Z-070522T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 304 PM CDT TUE MAY 22 2007 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHEASTERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA... SOUTHERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA... EXTREME NORTH CENTRAL LYMAN COUNTY IN CENTRAL SOUTH DAKOTA... * UNTIL 345 PM CDT * AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF STEPHAN...OR NEAR LOWER BRULE...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... STEPHAN AROUND 325 PM CDT... THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4414 9972 4409 9962 4438 9931 4444 9958 $$ TDK
1 follow-up statement
000 WWUS53 KABR 222020 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 321 PM CDT TUE MAY 22 2007 SDC065-085-222031- /O.CAN.KABR.SV.W.0032.000000T0000Z-070522T2045Z/ HUGHES SD-LYMAN SD- 321 PM CDT TUE MAY 22 2007 ...THE SEVERE THUNDERSTORM WARNING FOR LYMAN AND HUGHES COUNTIES HAS BEEN CANCELLED... LAT...LON 4424 9961 4421 9954 4438 9931 4444 9958 $$ SDC069-222045- /O.CON.KABR.SV.W.0032.000000T0000Z-070522T2045Z/ HYDE SD- 321 PM CDT TUE MAY 22 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR SOUTHERN HYDE COUNTY... AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED OVER EXTREME SOUTH CENTRAL HYDE COUNTY...OR 11 MILES NORTH OF LOWER BRULE...MOVING NORTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHERN HYDE COUNTY AT 340 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4424 9961 4421 9954 4438 9931 4444 9958 $$ TDK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 10:30 AM CDT, 4 hours 34 minutes earlier.
Area forecast discussion, May 22, 10:30 AM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1030 AM CDT TUE MAY 22 2007
.UPDATE...
KABR RADAR TRENDS SHOW THAT PCPN ACROSS NC SD IS MOVING INTO ND
AND WILL NO LONGER BE A CONCERN BY 18Z. LATEST RUC AND NAM12 SHOW
THAT RELATIVELY CALM PERIOD WILL THEN SET UP FOR A FEW HOURS AS
CWA AWAITS NEXT WAVE EJECTING TO THE NORTH ALONG SLOW MOVING COLD
FRONT. SFC LOW IS LOCATED NEAR LEOLA WITH COLD FRONT TRAILING SW
INTO SW SD. MODELS ARE HINTING THAT FOCUS OF NEXT ROUND OF
ACTIVITY WILL BE MORE ACROSS SC AND SE SOUTH DAKOTA LATER THIS
AFTERNOON AND EVENING. HAVE RETWEAKED WX/POP/QPF GRIDS TO BETTER
REFLECT REALITY. WILL LEAVE TEMP GRIDS ALONE AS A FEW BREAKS IN
CLOUD COVER MAY ALLOW MAX TEMPS TO BE REACHED.
&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
AS OF 09Z... CONVECTION EARLIER THIS EVENING IN WESTERN AND
CENTRAL SOUTH DAKOTA HAS DISSIPATED... BUT ISOLATED SMALL AND
SHORT LIVED CELLS HAVE DEVELOPED FROM NORTHEAST TO CENTRAL SOUTH
DAKOTA ALONG THE OUTFLOW BOUNDARY THAT MOVED EASTWARD FROM THESE
STORMS. NONE OF THESE CELLS ARE SEVERE AND THERE HAS NOT BEEN MUCH
LIGHTNING DETECTED WITH THEM EITHER. MEANWHILE...CONVECTION THAT
DEVELOPED IN THE NEBRASKA PANHANDLE EARLIER THIS EVENING HAS
ROTATED TO THE NORTH AND IS BEGINNING TO MOVE INTO THE CWA...WITH
A LINE OF STORMS CURRENTLY MOVING NORTH THROUGH JONES AND LYMAN
COUNTIES AND INTO HUGHES COUNTY. 00Z MODELS PICKED UP ON THIS
CONVECTION AND MOVE AN AREA OF HEAVIER RAIN NORTHWARD THROUGH THE
CWA THIS MORNING. THUS...POPS WERE INCREASED A BIT IN THE CENTRAL
CWA WITH THIS NORTHWARD MOVING CONVECTION AS IT SHOULD AFFECT AN
AREA MOSTLY BETWEEN THE MISSOURI AND JAMES RIVERS AND PRIMARILY BEFORE
NOON. THERE APPEARS TO BE A SMALL SURFACE CIRCULATION ASSOCIATED
WITH THIS AREA OF CONVECTION IN NORTHERN NEBRASKA/SOUTHERN SOUTH
DAKOTA...AND THE NAM DOES MOVE A SMALL CENTER OF LOW PRESSURE
THROUGH THE CWA THIS MORNING ASSOCIATED WITH THE PRECIPITATION.
THIS LOW MOVES NORTHWARD ALONG THE FRONTAL BOUNDARY...WHICH IS
CURRENTLY DRAPED ACROSS THE CWA ROUGHLY ALONG THE MISSOURI RIVER.
A HALF INCH TO LOCALLY TWO INCHES OF RAIN LOOKS TO FALL WITH THIS
CONVECTION... THUS THE FLASH FLOOD WATCH IS CONTINUED FOR THE
AREAS INCLUDING AND SURROUNDING THE JAMES RIVER.
THE SURFACE BOUNDARY MOVES SLOWLY EASTWARD THROUGH THE STATE
TODAY...AS IT CONTINUES TO SLOW A BIT FROM PREVIOUS MODEL RUNS.
ONE SURFACE TROUGH/DRY LINE MOVES THROUGH THE AREA TONIGHT AND
CONVECTION IS EXPECTED TO DEVELOP ALONG THIS BOUNDARY LATER THIS
EVENING AND TONIGHT...PRIMARILY TO THE SOUTH OF THE CWA.
HOWEVER...THE STORM PREDICTION CENTER HAS OUTLOOKED PORTIONS OF
THE SOUTHERN CWA IN THE SLIGHT RISK AREA FOR SEVERE WEATHER TODAY
AS THESE STORMS FLARE ALONG THE SLOW MOVING FRONT. THE GREATEST
RISK APPEARS TO BE IN SOUTHEAST AND SOUTH CENTRAL SOUTH DAKOTA
INTO NEBRASKA AS DEEPER CLOUDS AND PRECIPITATION SHOULD LIMIT
INSTABILITY FURTHER TO THE NORTH. THROUGHOUT THE NIGHT...THE
HEAVIEST RAIN WITH THIS CONVECTION LOOKS TO AFFECT THE EASTERN CWA
AS THIS BOUNDARY MOVES EASTWARD.
A SECOND SURFACE BOUNDARY/COLD FRONT SETS UP IN THE WESTERN DAKOTAS
AND MOVES THROUGH THE CWA WEDNESDAY AFTERNOON/EVENING...BRINGING
THE POTENTIAL OF SOME SHOWERS WITH IT AS INSTABILITY BY THIS TIME
IS FAR TO THE EAST. THE MAIN SURFACE LOW AND 500MB TROUGH IN NORTH
DAKOTA THEN LIFT TO THE NORTHEAST INTO THURSDAY MORNING...PUTTING
MOST OF THE CWA IN THE DRY SLOT WITH A FEW LINGERING SHOWERS
POSSIBLE IN THE EASTERN AND FAR NORTHWESTERN CWA. A WAVE ALONG THE
COLD FRONT ON THURSDAY COULD BRING SOME PRECIPITATION TO THE
EASTERN CWA...AS THE GFS INDICATES...BUT PRIMARILY STUCK WITH THE
NAM WHICH MOVES THIS WAVE FAR ENOUGH TO THE EAST TO KEEP
PRECIPITATION OUT OF THE CWA. HOWEVER...DEPENDING ON THE EASTWARD
SPEED OF THE SYSTEM SOME OF THIS RAIN COULD MAKE IT FAR ENOUGH
WEST TO AFFECT THE AREA.
OTHERWISE...A BRIEF RIDGE MOVES THROUGH THE AREA THURSDAY AND
THURSDAY EVENING BEFORE THE NEXT SHORTWAVE MOVES SOUTH FROM CANADA
AND INDUCES A LEE SURFACE LOW IN MONTANA/WYOMING THURSDAY
NIGHT...AND BEGINS TO BRING THE NEXT CHANCE OF RAIN TO THE CWA.
TEMPERATURE WISE...HIGHS WERE RAISED A LITTLE ON TUESDAY AND
WEDNESDAY IN THE EASTERN CWA DUE TO A SLOWER MOVEMENT OF THE 500MB
AND SURFACE TROUGHS...OTHERWISE INHERITED TEMPERATURES LOOK GOOD.
.LONG TERM...FRIDAY THROUGH MONDAY
MODELS AND GFS ENSEMBLES CONTINUE TO SHOW ANOTHER UPPER LOW
PRESSURE TROUGH AND ASSOCIATED SURFACE LOW PRESSURE AREA AFFECTING
THE ABR CWA FOR FRIDAY AND SATURDAY. THUS...DID NOT MESS MUCH WITH
WEATHER AND POPS FOR THE FRIDAY AND SATURDAY TIME FRAME. THE TRACK
OF THE SURFACE LOW LOOKS LIKE IT WOULD BRING SOME RAINFALL TO THE
AREA. MAY HAVE TO INCREASE POPS EVEN MORE. OTHERWISE...IT LOOKS
LIKE IT WILL REMAIN COOL THROUGH MUCH OF THE PERIOD WITH LOW
THICKNESSES OVER THE AREA. AS THE UPPER TROUGH MOVES BY AND COOL
SURFACE HIGH PRESSURE BUILDS INTO THE AREA FOR SATURDAY NIGHT AND
SUNDAY...IT SHOULD BE DRY THROUGH THIS TIME. WARMER AIR LOOKS
LIKE IT WILL RETURN FOR SUNDAY NIGHT AND MONDAY BEHIND THE
SURFACE HIGH PRESSURE AREA.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR BROWN-CLARK-DAY-
EDMUNDS-FAULK-HAND-MARSHALL-MCPHERSON-SPINK.
MN...NONE.
&&
UPDATE...HINTZ
SHORT TERM...ECKSTEIN
LONG TERM...MOHRHazardous weather outlook, May 22, 5:37 AM CDT, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 537 AM CDT TUE MAY 22 2007 MNZ039-046-SDZ003>005-007>011-015-016-020>023-033-034-045-231045- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-MARSHALL-ROBERTS- WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-CODINGTON-GRANT-HAMLIN-DEUEL- STANLEY-SULLY-JONES- 537 AM CDT TUE MAY 22 2007 /437 AM MDT TUE MAY 22 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE LIKELY THROUGHOUT THE REGION TODAY AND TONIGHT...AS AN AREA OF LOW PRESSURE AND AN ASSOCIATED FRONTAL BOUNDARY MOVE SLOWLY EAST ACROSS THE AREA. THE MAIN THREATS FROM THESE STORMS WILL BE LIGHTNING AND A CHANCE OF LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA WEDNESDAY AS THE SYSTEM MOVES TO THE EAST. THERE ARE ALSO CHANCES OF THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY ASSOCIATED WITH ANOTHER SYSTEM MOVING OUT OF THE ROCKIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ006-231045- BROWN- 537 AM CDT TUE MAY 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE LIKELY THROUGHOUT THE REGION TODAY AND TONIGHT...AS AN AREA OF LOW PRESSURE AND AN ASSOCIATED FRONTAL BOUNDARY MOVE SLOWLY EAST ACROSS THE AREA. THE MAIN THREATS FROM THESE STORMS WILL BE LIGHTNING AND A CHANCE OF LOCALLY HEAVY RAINFALL. FLOODING IS EXPECTED TO CONTINUE ON THE JAMES RIVER FOR AN EXTENDED PERIOD OF TIME. SEE THE LATEST FLOOD STATEMENT FOR SPECIFIC RIVER STATE INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN SOUTH DAKOTA WEDNESDAY AS THE SYSTEM MOVES TO THE EAST. THERE ARE ALSO CHANCES OF THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY ASSOCIATED WITH ANOTHER SYSTEM MOVING OUT OF THE ROCKIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ017-019-035>037-048-051-231045- FAULK-CLARK-HUGHES-HYDE-HAND-LYMAN-BUFFALO- 537 AM CDT TUE MAY 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE LIKELY THROUGHOUT THE REGION TODAY AND TONIGHT...AS AN AREA OF LOW PRESSURE AND AN ASSOCIATED FRONTAL BOUNDARY MOVE SLOWLY EAST ACROSS THE AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. OTHER THAN THE THREATS OF DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL...THE MAIN SEVERE THREATS FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN SOUTH DAKOTA WEDNESDAY AS THE SYSTEM MOVES TO THE EAST. THERE ARE ALSO CHANCES OF THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY ASSOCIATED WITH ANOTHER SYSTEM MOVING OUT OF THE ROCKIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT. SDZ018-231045- SPINK- 537 AM CDT TUE MAY 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE LIKELY THROUGHOUT THE REGION TODAY AND TONIGHT...AS AN AREA OF LOW PRESSURE AND AN ASSOCIATED FRONTAL BOUNDARY MOVE SLOWLY EAST ACROSS THE AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. OTHER THAN THE THREATS OF DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL...THE MAIN SEVERE THREATS FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. FLOODING IS EXPECTED TO CONTINUE ON THE JAMES RIVER FOR AN EXTENDED PERIOD OF TIME. SEE THE LATEST FLOOD STATEMENT FOR SPECIFIC RIVER STATE INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN SOUTH DAKOTA WEDNESDAY AS THE SYSTEM MOVES TO THE EAST. THERE ARE ALSO CHANCES OF THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY ASSOCIATED WITH ANOTHER SYSTEM MOVING OUT OF THE ROCKIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT. ECKSTEIN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:18 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 57 min |
| May 21, 7:54 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 66 min |
| May 21, 8:23 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 13 min |
| May 21, 8:27 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 63 min |
| May 21, 9:22 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 23 min |
| May 22, 2:34 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman | 41 min |
| May 22, 3:46 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 44 min |
| May 22, 5:02 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 43 min |
| May 22, 5:24 PM CDT | Flash Flood Warning | ABR | Brown, Spink | 6 hr |
| May 22, 5:42 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 27 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.